Iowa, 2025

Tornadoes and Hail in Iowa, April 17, 2025

April 17, 2025 · NWS OAX · 17 events in 4 counties and zones

On April 17, 2025, two powerful and long-lived supercells swept across eastern Nebraska and southwest Iowa during the afternoon and evening hours, bringing significant severe weather impacts. The event was driven by a dynamic upper-level pattern, including a compact shortwave trough that helped spin up a surface low near the Nebraska-Kansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On April 17, 2025, two powerful and long-lived supercells swept across eastern Nebraska and southwest Iowa during the afternoon and evening hours, bringing significant severe weather impacts. The event was driven by a dynamic upper-level pattern, including a compact shortwave trough that helped spin up a surface low near the Nebraska-Kansas border. This low tracked eastward through the day, accompanied by a surface cold front advancing from the northwest and a dryline bulging into southeast Nebraska.

Ahead of these features, strong southerly flow transported warm, moist air into the region. Temperatures rose into the 80s, with dewpoints climbing into the mid-50s to low 60s. These conditions yielded moderate instability, with MUCAPE values ranging from 1000 to 2000 J/kg. Vertical wind shear was notably favorable for organized convection, with deep-layer shear in the 50 60 kt range and strong low-level hodograph curvature supporting supercell development.

Two discrete supercells initiated in eastern Nebraska during the late afternoon and tracked eastward into western Iowa during the evening. The northern supercell initially developed near Columbus, Nebraska, and tracked east through Colfax, Dodge, Washington, and Douglas counties before entering Pottawattamie County, Iowa. It produced large hail, with reports of stones up to 4 inches in diameter, and caused widespread wind-driven hail damage. The storm also spawned an EF-3 tornado that impacted portions of Douglas and Washington counties.

The second and southern-most storm formed north of Seward, Nebraska, and moved eastward across Seward, Lancaster, and Cass counties before crossing into Fremont and Page counties in Iowa later in the evening. Along its path, the storm produced baseball-sized hail (up to 2.75 inches) and several tornadoes. In Cass County, Nebraska, three tornadoes were reported two rated EF-0 and one rated EF-U. After crossing into Iowa, the storm produced an EF-0 tornado in Fremont County, followed shortly by a stronger EF-1 tornado in Page County. This tornado grew to a maximum width of 1,971 yards before dissipating. Additionally, damaging winds associated with the storm’s rear-flank downdraft reached up to 86 mph in Page County. Both storms continued into southwest Iowa during the evening before gradually weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 17, 5:36 PM CST, 48 minutes earlier. Its key messages:

  • Severe weather threat this evening (15-45% chance, mainly 5-10 PM). Primary threat: large hail up to baseballs. Secondary threats: damaging winds 60-70 mph and tornadoes.
  • Shower chances return to the region Sunday though confidence is low in exact timing/placement of the heaviest rain.
  • Increasing chances for showers and storms toward the end of next week.
Area forecast discussion, Apr 17, 5:36 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
636 PM CDT Thu Apr 17 2025

.KEY MESSAGES...

- Severe weather threat this evening (15-45% chance, mainly 5-10
 PM). Primary threat: large hail up to baseballs. Secondary
  threats: damaging winds 60-70 mph and tornadoes.

- Shower chances return to the region Sunday though confidence
  is low in exact timing/placement of the heaviest rain.

- Increasing chances for showers and storms toward the end of
  next week.

&&

.DISCUSSION...
Issued at 231 PM CDT Thu Apr 17 2025

The cold front is currently located along a line from Sioux City
to Humphrey with moisture pooling along and ahead of the frontal
boundary. Dew points are running a bit higher than earlier
forecasts, already up around 60 degrees in many locations. This
has led to a greater amount of cloud cover across eastern
Nebraska and southwest Iowa in the warm sector. Temperatures are
still forecast to get up into the 80s this afternoon with storms
developing along the cold front between 5-6 PM between Columbus
and Thurston Counties.

CAMs have been consistently developing storms along the front
right around 5-6 PM. As we approach storm initiation time, we'll
see a dry line set up along our western counties of Butler to
Jefferson Counties. This will create a triple-point on the east
side of the approaching surface low along or just north of the
Kansas state line. Strong southerly flow increasing into the
afternoon will enhance low-level helicity in the warm sector
ahead of the cold front. High LCLs around 1500-1800 ft will at
least initially limit shear in the lowest 1km, but 0-3km SRH
values of around 150-300 m2/s2 indicate a good potential for
supercell development. LCLs will be lowering as we get later in
the evening hours, increasing the potential for lower-based
supercells which could produce tornadoes. The greatest threat
with these storms will be large hail up to the size of
baseballs. Tornadoes and damaging wind will also be possible as
well.

The greatest uncertainty with this system is how far south
storms will develop. This morning guidance was trending farther
north with storm development, mostly keeping storms north of the
Omaha Metro. Later guidance has started bringing that potential
back to the south, with storms as far south as Lincoln now
possible. Greatest confidence is in storms developing around
Omaha northward. In any case, the storm farthest south will
likely have the best tornadic potential as it should have a
clear, untapped inflow region. Again, storms will develop around
5-6 PM, moving through Omaha/Council Bluffs around 7-8 PM. The
HRRR develops a trailing supercell out toward Lincoln around 9
PM, but this appears to be an outlier. For the most part storms
should be east of our area by 10 PM, but if the outlier scenario
occurs, we could have one last storm which exits our area around
midnight.

Overnight, skies will be clearing behind the cold front with
northerly winds bringing in cooler temperatures. Low clouds will
develop across our area becoming widespread by daybreak. We
could see some pockets of light rain or drizzle develop in the
low clouds overnight into early Friday, but these should end by
7 AM. Clouds will remain socked in through the day on Friday
with highs only warming into the mid-50s Friday afternoon.

Over the weekend we'll see the upper-level trough over the
Rockies sink farther south, developing a strong surface low over
the Texas/Oklahoma Panhandle region. This will keep cooler
temperatures locked in over eastern Nebraska and western Iowa.
With skies clearing on Saturday, we will see temperatures warm
to around 60 Saturday afternoon. On Sunday, the northern
periphery of the precip shield will clip our area with highest
chances across southeast Nebraska and southwest Iowa. These
areas could see rain through most of the day while areas in
northeast Nebraska could get missed completely or only see a few
periods of light rain.

Going into next week we'll see that upper-level trough kick off
to the east bringing back more zonal flow for the first half of
the week. High temperatures will warm back into the 70s starting
Monday, approaching 80 on Tuesday. We'll want to watch the
overnight hours Monday night into early Tuesday for a potential
MCS as we see a weak shortwave move across our area interacting
with a strong low-level jet. Beyond that we see troughing
redevelop over the western CONUS bringing us back into a
southwesterly flow regime with increased chances for showers and
storms going into next weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 616 PM CDT Thu Apr 17 2025

Several concerns for this TAF period. 23z radar imagery shows a
line of supercell thunderstorms from just northwest of KLNK
toward KAHQ to KFET to KTQE. This line will continue to advance
eastward through the evening hours, reaching KOMA by the 01z
timeframe. Have only included mentions of -TSRA in KOMA TAF
given confidence is higher here that the terminal could see
direct impacts. Storms look to remain to the northwest of KLNK,
but have included CB mentions in cloud decks and have also
included a TEMPO for strong wind gusts associated with the
thunderstorm outflow boundary. Expect localized visibility
reductions to MVFR or IFR within any storms. Storms will exit
the area after 3z or 4z.

MVFR ceilings will return late tonight behind the frontal
boundary and persist through about 20z-21z. Winds will switch
to the northwest after 00z or 01z for KOMA and KLNK, and will be
gusty around 20-30 kts throughout the period before subsiding
late in the TAF period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...McCoy
AVIATION...Castillo/Barjenbruch
Hazardous weather outlook, Apr 17, 1:33 PM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
233 PM CDT Thu Apr 17 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
233 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Thunderstorms become likely between 5-10 PM this evening, with a
15-45% chance of severe storms. The primary threat will be large
hail, but a few damaging wind gusts are also possible and a
tornado cannot be ruled out. Best chance for storms along and
north of I-80.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening.

In the hours before

Local storm report, Apr 17, 6:08 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
708 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             4 WSW Fort Calhoun      41.44N 96.11W
04/17/2025  E2.00 Inch       Washington         NE   Public

&&

BLB
Local storm report, Apr 17, 6:13 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
713 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             6 NE Garland            41.00N 96.91W
04/17/2025  E2.00 Inch       Lancaster          NE   Public

&&

BLB
Local storm report, Apr 17, 6:19 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
719 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Tstm Wnd Gst     Alvo                    40.87N 96.39W
04/17/2025  M71 MPH          Cass               NE   Public

&&

tsn
Local storm report, Apr 17, 6:20 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
720 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Tstm Wnd Gst     4 E Kennard             41.47N 96.12W
04/17/2025  M60 MPH          Washington         NE   Public

&&

tsn
Local storm report, Apr 17, 6:23 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
723 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     Tornado          3 SW Murdock            40.90N 96.32W
04/17/2025                   Cass               NE   Emergency Mngr

&&

BLB
Local storm report, Apr 17, 6:24 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
724 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tornado          2 N Alvo                40.90N 96.38W
04/17/2025                   Cass               NE   Trained Spotter

            Approximate location of tornado viewed on
            live feed.

&&

BLB

The radar

The Omaha radar (KOAX), 50 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pottawattamie

When
April 17, 6:24 PM CST
Where
Pottawattamie County, 2.08 mi NE of Chautauqua
Measured
2.25 in hail
Reported by
Broadcast Media
Coordinates
41.300, -95.770

Broadcast media report of hail measured up to 2.25 in diameter.

Hail, Pottawattamie

When
April 17, 6:28 PM CST
Where
Pottawattamie County, 0.86 mi NE of Underwood
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.390, -95.670

Emergency manager report of hail measured up to 1.50 in diameter.

Hail, Pottawattamie

When
April 17, 6:29 PM CST
Where
Pottawattamie County, 0.86 mi SW of Underwood
Measured
2.75 in hail
Reported by
Public
Coordinates
41.370, -95.690

Public report of hail estimated up to 2.75 in diameter.

Hail, Pottawattamie

When
April 17, 6:31 PM CST
Where
Pottawattamie County, 1.25 mi ENE of Weston
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
41.340, -95.730

Law enforcement report of hail estimated up to 2.75 in diameter.

Hail, Pottawattamie

When
April 17, 6:37 PM CST
Where
Pottawattamie County, 1.38 mi N of Mc Clelland
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
41.350, -95.680

Trained spotter report of hail measured up to 2.75 in diameter.

Hail, Pottawattamie

When
April 17, 6:38 PM CST
Where
Pottawattamie County, 1.48 mi SSE of Minden
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.450, -95.540

Emergency management report of hail estimated up to 1.25 in diameter.

Hail, Pottawattamie

When
April 17, 6:39 PM CST
Where
Pottawattamie County, 1.04 mi E of Weston
Measured
4 in hail
Reported by
Public
Coordinates
41.330, -95.730

Public report of hail estimated up to 4 in diameter.

Hail, Pottawattamie

When
April 17, 6:44 PM CST
Where
Pottawattamie County, 2.08 mi NW of Mc Clelland
Measured
4 in hail
Reported by
Public
Coordinates
41.350, -95.710

Public report of hail estimated up to 4 in diameter.

Hail, Mills

When
April 17, 6:51 PM CST
Where
Mills County, 4.15 mi S of Pacific Jct
Measured
1 in hail
Reported by
Public
Coordinates
40.960, -95.800

Public report of hail estimated up to 1 in diameter. Report received via mPING.

Hail, Pottawattamie

When
April 17, 7:08 PM CST
Where
Pottawattamie County, 0.69 mi S of Hancock
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.390, -95.370

Emergency management report of hail measured up to 1.75 in diameter.

Tornado, Fremont

When
April 17, 7:13 PM CST to 7:28 PM CST
Where
Fremont County, 3.12 mi NNE of Thurman to 2.9 mi SW of Randolph
Rating
EF0
Path length
5.47 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
40.864, -95.714

Approximately 7:13 PM CST on Thursday, April 17, 2025, a tornado formed 3 miles southwest of Tabor, IA. The tornado stirred up copious amounts of dust and dirt from recently plowed agricultural field. The tornado moved southeast across mainly agricultural fields until cross U.S. 275, producing EF-0 damage to roofs and farm outbuildings just south of 130th Street, reaching a width of about 1/4 mile. Based on video, the tornado weakened briefly east of U.S. 275 until it crossed 280th Avenue, where it again reached a width of about 1/4 mile and strengthened again before crossing 290th Avenue, producing EF-0 damage to trees and flipping irrigation pivots. The tornado continued until about the intersection of 300th Avenue and 140th Street where it dissipated at approximately 7:28 PM CST. The maximum wind speed during this track was estimated at 85 mph, 0 fatalities and 0 injuries.

Hail, Fremont

When
April 17, 7:16 PM CST
Where
Fremont County, 1.71 mi ESE of Bartlett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.870, -95.750

Trained spotter report of hail estimated up to 1.75 in diameter.

Tornado, Fremont

When
April 17, 7:32 PM CST to 7:48 PM CST
Where
Fremont County, 2.03 mi SE of Randolph to 3.47 mi SE of Imogene
Rating
EF1
Path length
8.08 mi
Path width
1,971 yd
Continued into
Page, Ia (OAX)
Reported by
NWS Storm Survey
Coordinates
40.852, -95.539

At approximately 7:32 PM CST on Thursday, April 17, a tornado formed southeast of Randolph, IA. The first sign of damage was snapped tree limbs near Lake Shawtee. As the tornado progressed eastward, continued tree damage was observed along with the damage of small outdoor farm buildings and house roofs. A concentrated area of the most extensive damage was observed south of Imogene, IA. In this area, damage included snapped wooden power poles, minor damage to homes, and the continued damage of outdoor buildings and trees. The width of damage also reached its peak, approximately 1971.2 yards in this area. The maximum wind speed during this segment of the track was estimated at 110 mph, classifying it as an EF1, 0 fatalities and 0 injuries.

Tornado, Page

When
April 17, 7:48 PM CST to 8:08 PM CST
Where
Page County, 3.51 mi WNW of Essex Arpt to 1.17 mi NE of Nyman
Rating
EF1
Path length
10.93 mi
Path width
1,219 yd
Reported by
NWS Storm Survey
Coordinates
40.843, -95.385

This is a continuation of the Fremont County segment of this EF-1 tornado. The tornado tracked just north of Essex, IA, with more wooden power poles snapped and farm outdoor building damage. After sliding north of Essex, IA, the tornado tracked northeast towards Nyman, IA. Similar damage, including trees, outdoor buildings, and wooden power poles were observed along this stretch. The tornado lifted just east at Nyman, IA at approximately 8:08 PM CST. The maximum wind speed during this segment of the track was estimated at 110 mph, classifying it as an EF1. The tornado had a maximum width of 1219 yards, 0 fatalities and 0 injuries.

Hail, Page

When
April 17, 7:50 PM CST
Where
Page County, 2.2 mi WNW of Essex Arpt
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
40.840, -95.360

Emergency management report of hail estimated up to 2.75 in diameter.

Thunderstorm Wind, Page

When
April 17, 8:04 PM CST
Where
Page County, 0.69 mi S of Nyman
Measured
75 kt (86 mph) measured gust
Reported by
Public
Coordinates
40.870, -95.200

Personal weather station measured wind gust of 86 mph. Radar indicates the measurement was likely in the RFD.

Thunderstorm Wind, Page

When
April 17, 8:09 PM CST
Where
Page County, 1.48 mi SSW of Nyman
Measured
64 kt (74 mph) measured gust
Reported by
Public
Coordinates
40.860, -95.210

Personal weather station measured wind gust of 74 mph. Radar indicates the measurement was likely in the RFD.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyThe tornado archive for Iowa, 2025Warnings in Iowa, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250499, 1250500, 1250501, 1250502, 1250503, 1250504, 1250505, 1250506, 1250508, 1250509, 1250439, 1250511, 1250440, 1250441, 1250512, 1250513, 1250514.